Alert archive / West Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 61, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 4:25 AM EDT for Mercer County, West Virginia. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1995, 4:25 AM EDT (08:25 UTC)
- Expired
- Jun 28, 1995, 7:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Mercer County, WV
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 280828 FFWRNK WVC055-281130- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 425 AM EDT WED JUN 28 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 800 AM EDT FOR THE FOLLOWING COUNTY... IN SOUTH CENTRAL WEST VIRGINIA ...MERCER COUNTY LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT FLOODING IN BLUEFIELD... PRINCETON AND OAKVALE WITH EVACUATIONS TAKING PLACE. PIGION CREEK IS OUTSIDE ITS BANKS...WITH OTHER CREEKS AND SMALL STREAMS RISING RAPIDLY. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. SPN &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:33 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 28, 2:33 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 AM EDT WED JUN 28 1995 RECOMMENDATIONS... DISCUSSION... KEEPING AN EYE ON 88D SO NOT A WHOLE LOT OF TIME TO LOOK AT THINGS CLOSELY. WINDS AT THE SFC THRU H8 ERLY ACRS THE REGION AND RIDING UP PDMONT INTO MTNS. TRUE BACK DOOR AIR WITH LWR DWPTS NOT EVEN CLOSE TO CWA AND NOT LIKELY TO GET HERE EITHER. LUKS LIKE SAME OLE STORY FOR THE NEXT CUPL DAYS ANYWAY. LOTS OF RH AT SFC THRU H7 ON NGM GRIDDS...ERLIES TO CONT THRU PD UP TO H8 OR SO. WITH DWPTS REMAINING HI AND TEMPS ONLY A HAIR COOLER EAST OF BLUE RIDGE...AND REMAINING WARM JUST AS WARM AS RECENT DAYS WEST OF RIDGE...WE'LL CONT TO SEE RW/TRW FIRE UP LIKE CLOCK WORK OVR THE WEST. WHILE UPSLOPE DOES THE TRICK OVR WRN PDMONT. LO LVL FORCING NOT AS STRNG AS EARLIER PROGGED TO BE...BUT DIFFRNTL HEATING AND UPSLOPE SHUD BE ALL THATS NEEDED. GOTTA GO CHECK BOTETOURT...SEE YA LATER. SPN
In the hours before
Local storm report, Jun 28, 12:18 AM EDT, 4 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT WED JUN 28 1995
DATE/TIME COUNTY/CITY EVENT
27/ 700 PM TO GILES/ PEARISBURG 5+ INCHES OF RAIN FELL
1030 PM IN A TIME SPAN ROUGHLY
FROM 515 PM TO 830 PM.
WIDESPREAD FLOODING
RESULTED WITH AS MUCH
AS A FOOT OF WATER ON
MANY CITY ROADS. ROUTE
100 WAS CLOSED AND
THE VIRGINIA DEPT. OF
TRANSPORTATION ROUTED
TRAFFIC AROUND TOWN.
BASEMENTS OF MANY
HOMES AND BUISINESSES
WERE FLOODED. REPORTS
FROM THE COUNTY SHERIFF
AT 1030 PM INDICATED
THAT THE FLOOD WATERS
HAD BEGUN TO RECEDE
AND THAT ROUTE 100 HAD
BEEN REOPENED.
DSDLocal storm report, Jun 28, 12:20 AM EDT, 4 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT WED JUN 28 1995
DATE/TIME COUNTY/CITY EVENT
27/ 700 PM TO GILES/ PEARISBURG 5+ INCHES OF RAIN FELL
1030 PM IN A TIME SPAN ROUGHLY
FROM 515 PM TO 830 PM.
WIDESPREAD FLOODING
RESULTED WITH AS MUCH
AS A FOOT OF WATER ON
MANY CITY ROADS. ROUTE
100 WAS CLOSED AND
THE VIRGINIA DEPT. OF
TRANSPORTATION ROUTED
TRAFFIC AROUND TOWN.
BASEMENTS OF MANY
HOMES AND BUISINESSES
WERE FLOODED. REPORTS
FROM THE COUNTY SHERIFF
AT 1030 PM INDICATED
THAT THE FLOOD WATERS
HAD BEGUN TO RECEDE
AND THAT ROUTE 100 HAD
BEEN REOPENED.
DSDLocal storm report, Jun 28, 1:55 AM EDT, 2 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 AM EDT WED JUN 28 1995
DATE/TIME COUNTY/CITY EVENT
28/ 115 AM TO MERCER COUNTY SHERIFF'S DEPARTMENT
145 AM REPORTED AIRPORT ROAD
THREE FEET UNDER WATER.
BLUEFIELD POLICE DEPT.
REPORTS MANY ROADS
UNPASSABLE.
PMCLocal storm report, Jun 28, 1:58 AM EDT, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 AM EDT WED JUN 28 1995
DATE/TIME COUNTY/CITY EVENT
28/ 115 AM TO MERCER COUNTY SHERIFF'S DEPARTMENT
145 AM REPORTED AIRPORT ROAD
THREE FEET UNDER WATER.
BLUEFIELD POLICE DEPT.
. REPORTS MANY ROADS
UNPASSABLE.
PMCSpecial weather statement, Jun 28, 2:41 AM EDT, 1 hour 44 minutes before
VAZ023-280845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 241 AM EDT WED JUN 28 1995 ...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM... AT 238 AM DOPPLER RADAR RAINFALL ESTIMATES AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED THUNDERSTORMS ACROSS MUCH OF THE BOTETOURT COUNTY...PRODUCING OCCASIONALLY VERY HEAVY RAIN. PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS IS LIKELY AS THESE STORMS CONTINUE TO TRACK ACROSS THE COUNTY THROUGH 4 THIS MORNING. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. SPN
Special weather statement, Jun 28, 4:02 AM EDT, 23 minutes before
VAZ019-023-024-034-281200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 402 AM EDT WED JUN 28 1995 ...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM WEDNESDAY NIGHT... AT 400 AM RADAR INDICATED SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...CONTINUEING TO TRACK ACROSS ALLEGHANY... ROCKBRIDGE...BOTETOURT AND NORTHERN BEDFORD COUNTIES. PONDING OF WATER IN LOW LYING AREAS...ROADS...AND POOR DRAINAGE AREAS IS LIKELY IN SOME OF THE HEAVIER RAIN. MOTORISTS SHOULD BE ALERT TO DOWNPOURS CAUSING POOR VISIBILITY... AND LARGE PUDDLES ON ROADS. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. SPN
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:07 AM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
| Jun 28, 1:14 PM EDT | Flash Flood Warning | RNK | Mercer | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.